Tuesday, June 02, 2015

Elevated blood ammonia levels and encephalopathy due to valproic acid

Here is a review post in Academic Life in Emergency Medicine.

Points of interest:

As valproic acid (VA) is seeing expanded indications this is an increasingly appreciated entity.

A metabolite of VA can inhibit the urea cycle, leading to raised ammonia levels.

The problem can occur early in the course of treatment or after long periods of tolerance of the drug.

It can occur with VA levels in the therapeutic range.

In addition to altered mental status, increased seizure frequency and GI manifestations can be presenting symptoms.

In addition to withdrawal of VA, IV carnitine therapy may be indicated.

1 comment:

Anonymous said...

Treated a case this past weekend of VPA od whose ammonia went from 54 to 254 and had decreased MS. Treated with IV carnitine with reduction of ammonia and improvement.